Wildfire, Oldham
- When
- March 23, 2:54 PM CST to 9:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The Green Wildfire began around 1454CST about nine miles north northeast of Vega Texas in Oldham County. The wildfire consumed an estimated five hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Green Wildfire began around 1454CST about nine miles north northeast of Vega Texas in Oldham County. The wildfire consumed an estimated five hundred acres. There were no reports of any homes or other structures damaged or destroyed, however three homes and two other structures were threatened but saved. There were also no reports of any injuries or fatalities. The wildfire was contained by 2100CST and a total of nine fire departments and other agencies responded to the wildfire including the Texas A&M Forest Service.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 2:15 PM CST, 39 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
315 PM CDT Thu Mar 23 2017
.MESOSCALE UPDATE...Severe weather possible this evening...
* Synoptic Overview: The synoptic aspects of this event are very
impressive as height falls from a closed upper low analyzed on
water vapor to our west overspread the region this evening.
These height falls should about ensure convective initiation
around 5-7PM in a weak to modestly unstable thermodynamic
environment.
* Mesoscale: A sfc trough located at 230PM from roughly Guymon to
Dumas to Portales, NM will sharpen and briefly take on more
dryline characteristics later this afternoon before getting
overtaken by a Pacific cold front by 10PM tonight. MLCAPE values
of 1000-1500 J/kg will remain mostly capped and mixed layer
parcels will require the assistance of low level convergence and
the dynamic upper system to get going. Effective shear values of
around 50 knots will be enough to promote supercellular
structures and impressive flow aloft will result in very fast
moving storms with storm motions of nearly 60 mph possible.
250mb winds of over 110kts this evening will result in anvil-
level SR winds of around 60 kts which would tend to promote LP
storms if supercells are indeed realized.
* Threats: The main threats look to be large hail and damaging wind,
especially with any supercells we may get. Hail up to the size of
golf balls and maybe even larger will be possible in part due to
low WBZ heights, decent CAPE in the hail growth zone, potential
supercell storms, and a fairly dry atmosphere. Wind gusts to 60-70
mph will be possible in the more severe storms, but given that
many folks will see similar winds for several hours tomorrow, it
seems dumb to talk about that. The tornado threat will be limited
by lacking low-level CAPE, relatively high LCL heights, lack of
any favorable synoptic or mesoscale boundaries, and a general
difficulty of the storms to ingest low level horizontal vorticity
in a streamwise manner. However, a brief window for an isolated
tornado cannot be ruled out, especially given the RAP's forecast
of over 300 m2/s2 0-1 helicity around 8PM.
* Timing and Location: The aforementioned 5-7PM initiation should
be followed by about a 4-5 hour window of greatest severe threat
that will end by 11 PM as the Pacific front sweeps through. The
greatest threat will be in a narrow zone and exist in an area
roughly bounded to the west by a Hereford to Guymon line and
bounded to the east by a roughly Clarendon to Canadian line.
Simpson
&&
.PREV DISCUSSION... /Issued 1233 PM CDT Thu Mar 23 2017/
AVIATION...
Convection and high winds will keep confidence for the 18Z TAF
cycle low. Strong winds have already developed at all terminals to
start off this cycle. Hi-res models continue to show the potential
for convection at KAMA as early as 23Z and at KGUY around 1Z.
Should a storm move over the terminals, winds gusts of 50 to 60kt
are not out of the question given the very strong jets aloft. By
4Z convection should be east of all terminals. Strong westerly
becoming northerly winds are expected for each terminals
tomorrow as winds ramp up even further (+30kt sustained) through
noon.
PREV DISCUSSION... /Issued 517 AM CDT Thu Mar 23 2017/
SHORT TERM...
Fairly active pattern setting up across the southern Plains in the
short term. Main focus will be strong to severe storms later this
evening along a diffuse dryline, fire weather west of the dryline
and strong northwest winds on Friday.
Current 0900z upper level analysis reveals a strengthening trough
of low pressure advancing towards the southern Rockies. A strong
~100kt mid-level jet is rounding the base of the trough and
beginning to provide enhanced return flow over the southern
Plains. The resulting southeasterly winds at the surface are
pulling in low to mid 50s dew points as far west as Hereford to
Guymon. As the upper trough becomes a closed low over the Rockies,
surface cyclogenesis will occur rapidly in eastern CO. This will
result in a sharp increase in the pressure gradient field across
the Panhandles and current model guidance suggest winds strong
enough to warrant a Wind Advisory for the Texas Panhandle. This is
also due to the very strong 850-700mb jet set up across the area
during the afternoon into the evening hours. As the surface low
ejects out into the Plains of KS during the late afternoon,
increased convergence along the dryline located roughly along a
line from just west of Guymon to just west of Amarillo will lead
to the development of thunderstorms as the cap erodes. While the
thermodynamic environment and low level moisture will be somewhat
limiting for severe storms, wind shear will be very supportive
with the strong low and mid level jets in place. 0-6KM bulk shear
values over 50 knots is expected along with a narrow corridor of
1000-1500 MLCAPE where mid-level lapse rates will be maximized.
This should be sufficient for scattered storms with quarter to
half dollar size hail and 60 to 70 mph winds. An LP supercell is
not out of the question as storms will be somewhat discrete
initially. Tornado development seems unlikely given the high-
based nature of these storms (LCL height around 1500m) and mostly
speed shear early-on, however, any storm that can remain discrete
into the evening hours when the low level jet strengthens may have
some potential for a weak/brief tornado as low level shear
becomes more directional and LCL heights decrease with increased
moisture convergence. Otherwise, expect dominant storm mode to be
more linear as they progress east across the Panhandles. Storms
should be exiting the Panhandle by around 06z Friday as the
surface low pushes southeast towards the OK Panhandle.
Going into Friday morning, models are in fairly good agreement
that the surface low will move across the northeastern Panhandle
with very strong northwest winds coming in its wake. Went ahead
and went with a High Wind Watch for the entire Texas and Oklahoma
Panhandles as strong pressure gradient will be in place from mid
morning through early evening. 850mb winds are progged to be in
the 40-50 knot range, which GFS is very agressive with. Clouds are
also expected behind the front with showers and perhaps even an
isolated lightning strike across the Oklahoma Panhandle near the
low.
Weak upper ridging will build into the area on Saturday ahead of
the next disturbance. This should lead to dry and warmer
conditions saturday along with much decreased winds.
Ward
LONG TERM...
For Sunday, another fast moving and weaker upper level shortwave
trof will track just north of the forecast area, with the primary
precipitation shield expected to remain north and east of our
forecast area. Held on to slgt chc pops for light rain showers for
the OK Panhandle since this area will be closest to the progged path
of this particular storm system. The associated surface cold front
will move through the region Sunday and Sunday evening. Models are
in decent agreement and were accepted.
Dry weather is then anticipated areawide for Monday and Monday night
as the OK and TX Panhandles will be between storm systems.
The next in the series of upper level storm systems is slated to
affect the southern high plains Tuesday into Thursday of next week.
Medium range models continue to be in disagreement in all aspects of
handling this storm system. Therefore, have decided to continue with
a model consensus approach during this time period with respect to
pops and temperatures pending better agreement among the numerical
weather prediction models.
Andrade
FIRE WEATHER...
Only fire weather concern for the short term will be today across
the far western Panhandle (west of the dryline). This will
largely depend on how far west the dryline is able to make it and
where rain producing thunderstorms are able to form. Current
forecast suggest the far western TX/OK counties will remain dry
with RH values dropping into the 12-15 percent range west of the
dryline. This combined with 25-35 mph 20 foot winds has prompted
the issuance of a Red Flag Warning for these counties for this
afternoon. Also can't rule out fire starts due to lightning in
areas that receive little to no rainfall, especially where fuel
loading is greatest and are still cured.
Ward
Elevated fire weather conditions will be possible on Sunday
afternoon across the western and south central Texas Panhandle due
to 20 foot northwest winds of 15 to 20 mph along with forecast
minimum relative humidity values between 15 and 20 percent.
Andrade
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
9/16Hazardous Weather Outlook National Weather Service Amarillo TX 539 AM CDT Thu Mar 23 2017 OKZ001>003-TXZ001>020-232245- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 539 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are possible across the Texas and Oklahoma Panhandles late this afternoon into the late evening hours. The potential for severe weather will exist across both Panhandles during this time with quarter size hail and wind gusts between 60 and 70 mph as the primary threats. A Wind Advisory has been issued for the Texas Panhandle this afternoon into the early evening where south to southwest winds of 30 to 40 mph with gusts over 50 mph will be possible. A Red Flag Warning has been issued for the far western Texas and Oklahoma Panhandles where winds will be 30 to 40 mph and relative humidity values will be 12 to 20 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Watch has been issued for the entire Texas and Oklahoma Panhandles. Thunderstorms are possible again on Sunday and Tuesday through Thursday. At this time, the threat for severe weather appears to be low on these days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Thursday. Spotters should continue to monitor the forecast and be ready for activation. Area fire managers and emergency management should be alert for elevated to critical fire weather conditions on Thursday and for elevated fire weather conditions on Sunday. Ward
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687313.